Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 32, NWS Dodge City, KS

April 18, 2015Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2015, 2:27 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 2:27 PM CDT (19:27 UTC)
Expired
Apr 18, 2015, 3:30 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 3:08 PM CDTHAIL 14 Wnw Stafford, KS
Apr 18, 3:27 PM CDTHAIL 0.884 Ne Hudson, KSMOST OF THE HAIL WAS PEA SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS53 KDDC 181927
SVRDDC
KSC145-185-182030-
/O.NEW.KDDC.SV.W.0032.150418T1927Z-150418T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 227 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  BYERS...MOVING NORTH AT 20 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ST. JOHN...STAFFORD...MACKSVILLE...HUDSON...SEWARD AND DILLWYN. 

THIS WARNING REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3783 9860 3783 9900 3825 9886 3824 9849
TIME...MOT...LOC 1927Z 188DEG 16KT 3787 9886 

HAIL...1.25IN
WIND...<50MPH

$$

RUSSELL
1 follow-up statement
734 
WWUS53 KDDC 182003
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT SAT APR 18 2015

KSC145-182012-
/O.CAN.KDDC.SV.W.0032.000000T0000Z-150418T2030Z/
PAWNEE KS-

303 PM CDT SAT APR 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3795 9857 3798 9888 3825 9886 3824 9849
TIME...MOT...LOC 2002Z 206DEG 26KT 3804 9870 

$$

KSC185-182030-
/O.CON.KDDC.SV.W.0032.000000T0000Z-150418T2030Z/
STAFFORD KS-
303 PM CDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ST. JOHN...MOVING NORTHEAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON AND SEWARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3795 9857 3798 9888 3825 9886 3824 9849
TIME...MOT...LOC 2002Z 206DEG 26KT 3804 9870 

HAIL...1.25IN
WIND...<50MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:22 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT SAT APR 18 2015

...UPDATED SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 222 PM CDT SAT APR 18 2015

ABBREVIATED SHORT TERM DUE TO CONVECTION ALREADY IN PROGRESS. THE GENERAL
STORY THIS AFTERNOON AND EVENING IS ANOTHER ROUND OF SEVERE WEATHER.
THINK THE MOST LIKEST PLACE (IN ADDITION TO WHAT IS OCCURRING NOW),
IS ALONG AND EAST OF A DRYLINE. THIS EXTENDS ROUGHLY FROM TREGO COUNTY,
JUST EAST OF DODGE CITY, AND DOWN TO EAST CENTRAL CLARK COUNTY. INSTABILITY
AND BULK SHEAR ARE SUPPORTIVE OF ORGANIZED THUNDERSTORMS. MESOSCALE
GUIDANCE SUGGESTS SOME SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT AND
THEN STORM TYPE EVOLVING INTO A LINE ACROSS SOUTH CENTRAL KANSAS BY
MID EVENING. INITIALLY, IT WILL BE A LARGE HAIL EVENT WITH THE LHP FORECAST
HAIL SIZE OF AROUND 2". THIS SHOULD BE THE MAX SIZE. UPPER LEVEL WINDS
BACK WITH HEIGHT WITH TIME, SO THINK BENEFICIAL COMPETITION WILL INCREASE
AS TIME GOES FORWARD...HENCE, HAIL SIZE GROWTH POTENTIAL WILL BE SOMEWHAT
MITIGATED. FOR A TORNADO CONCERN, LOW LEVEL SHEAR IS ON THE WEAK SIDE.
THERE IS A SLIGHT WINDOW ACROSS BARBER, COMANCHE, AND PRATT COUNTIES,
WHERE THIS IMPROVES THIS EVENING. HOWEVER, THINK ACTIVITY WON'T BE
AS DISCRETE BY THAT TIME. THE MAIN THREAT WOULD THEN EVOLVE INTO A CONVECTIVE
WIND OUTFLOW CONCERN. BOTTOM LINE, THE OVERALL ENVIRONMENT IS JUST NOT
THAT CONDUCIVE FOR TORNADOES, EXCEPT IN THE ABOVE MENTIONED AREA ACROSS
SOUTH-CENTRAL KANSAS AND ONLY FOR A SMALL WINDOW. OTHERWISE, SEVERE
ACTIVITY WILL BE OUT OF THE REGION BY 03Z OR SO. A DEFORMATION BAND
IS FORECAST BEHIND THE MID TO LOW LEVEL PRESSURE PERTURBATION AND THINK
SHOWERS AND ISOLATED THUNDERSTORMS IN ITS WAKE. THE MESOSCALE MODELS
SHOW DECENT QPF WITH THIS ACTIVITY, SO OUR WESTERN AND NORTHWESTERN
COUNTIES MIGHT SEE ADDITIONAL RAINFALL.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 318 AM CDT SAT APR 18 2015

FOR SUNDAY, THE UPPER LEVEL SHORTWAVE WILL BE MOVING EAST INTO THE
MISSOURI VALLEY BY EVENING. SOME SHOWERS AND ISOLATED THUNDERSTORMS
ARE POSSIBLE EARLY ACROSS WESTERN KANSAS, THEN MOVING EAST OUT OF
THE REGION BY LATER AFTERNOON. WINDS WILL BE GUSTY FROM THE
NORTHWEST WITH A COLD FRONT AT 20 TO 30 MPH. HIGHS WILL BE IN THE
LOW TO MID 60S. A RIDGE OF HIGH PRESSURE SETTLES INTO WESTERN KANSAS
SUNDAY NIGHT WITH LIGHT NORTHWEST WINDS AND MOSTLY CLEAR SKIES.
OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 30S. THERE COULD BE SOME
AREAS OF FROST.

FOR MONDAY, SOME LIGHT SHOWERS ARE POSSIBLE MAINLY FAR WEST FROM
SYRACUSE TO ELKHART WITH INCREASING CLOUDS AS A MID LEVEL
DISTURBANCE MOVES ACROSS KANSAS. HIGHS WILL BE AROUND 60 TO 63
DEGREES. OVERNIGHT LOWS WILL BE SLIGHTLY WARMER ON MONDAY NIGHT WITH
MORE CLOUDS AND RANGE FROM THE MID 30S IN THE I-70 AREA TO AROUND 40
TOWARDS THE OKLAHOMA BORDER. SOME LIGHT SHOWERS OR AN ISOLATED
THUNDERSTORM IS POSSIBLE ALONG THE OKLAHOMA BORDER.

FOR THE PERIOD OF TUESDAY INTO FRIDAY, NORTHWEST FLOW ALOFT WILL
TRANSITION TO WEST TO SOUTHWESTERLY FLOW ON THURSDAY INTO FRIDAY
AHEAD OF THE NEXT SHORTWAVE TROUGH MOVING INTO THE ROCKIES. SHOWERS
AND THUNDERSTORM CHANCES INCREASE AS GULF MOISTURE RETURNS AHEAD OF
THE SHORTWAVE. HIGHS WARM FROM THE 60S ON TUESDAY INTO THE LOW TO
MID 70S INTO FRIDAY. LOWS WARM INTO THE 40S TO AROUND 50.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT APR 18 2015

MAIN CONCERN IS CONVECTION. HAVE THE HIGHEST CONFIDENCE OF THUNDERSTORMS
IMPACTING THE KDDC TERMINAL. SECOND HIGHEST CONFIDENCE AT KHYS. TIMING
SHOULD BE 20-22Z FOR KDDC AND 21-23Z FOR KHYS. KGCK SHOULD REMAIN WEST
OF THE DRYLINE AND THUS CONVECTION FREE. WILL MAINTAIN THE TSRA/CB GROUPS
FOR THE TWO TERMINALS. SOME HAIL AND SEVERE WINDS ARE POSSIBLE IN ASSOCIATION
SHOULD A SEVERE TS MOVE OVER THE TERMINAL. WINDS WILL INCREASE BY MORNING
NORTHWESTERLY 15-30 KT WITH SOME MVFR CIGS POSSIBLE IN ASSOCIATION
WITH DEFORMATION BAND AROUND LOW LEVEL PRESSURE PERTURBATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  59  36  61 /  50  70  10  10
GCK  43  56  34  60 /  50  70  10  10
EHA  41  57  36  61 /  30  30  10  20
LBL  43  58  37  61 /  30  40  10  10
HYS  49  58  34  61 /  70  70   0  10
P28  51  67  38  63 /  70  70   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUGDEN
LONG TERM...KRUSE
AVIATION...SUGDEN
Hazardous weather outlook, Apr 18, 4:24 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CDT SAT APR 18 2015

KSZ030-031-043>046-061>066-074>081-084>090-191115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, MAINLY ALONG
AND EAST OF A LINE FROM SCOTT CITY TO LIBERAL. THESE STORMS COULD
BE SEVERE, WITH HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FROST IS POSSIBLE MONDAY MORNING AS WINDS BECOME LIGHT
ALONG WITH CLEAR SKIES.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED FROM THIS AFTERNOON INTO TONIGHT,
EAST OF A LINE FROM SCOTT CITY TO LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Apr 18, 1:39 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT SAT APR 18 2015

KSZ066-081-181915-
PRATT KS-STAFFORD KS-
139 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STAFFORD AND
NORTHWESTERN PRATT COUNTIES UNTIL 215 PM CDT...

AT 139 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR IUKA...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA AND BYERS.

LAT...LON 3765 9865 3765 9891 3784 9891 3784 9853
TIME...MOT...LOC 1839Z 182DEG 21KT 3774 9876

JJOHNSON
Local storm report, Apr 18, 1:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 N NEOLA               37.92N 98.51W
04/18/2015  M1.00 INCH       STAFFORD           KS   PUBLIC

&&

KSUGDEN
Special weather statement, Apr 18, 1:57 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT SAT APR 18 2015

KSZ079>081-089-090-181945-
COMANCHE KS-EDWARDS KS-KIOWA KS-PRATT KS-BARBER KS-
157 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER...
NORTHEASTERN COMANCHE...SOUTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND
EASTERN KIOWA COUNTIES UNTIL 245 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF BELVIDERE...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAVILAND...CULLISON...SUN CITY...CROFT...WELLSFORD AND BELVIDERE.

LAT...LON 3736 9915 3775 9920 3774 9889 3736 9892
TIME...MOT...LOC 1857Z 185DEG 14KT 3746 9903

JJOHNSON
Local storm report, Apr 18, 2:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             ST. JOHN                38.00N 98.76W
04/18/2015  E1.25 INCH       STAFFORD           KS   LAW ENFORCEMENT

            QUARTERS TO HALF DOLLARS WERE REPORTED.

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:52 PM CDTSevere Thunderstorm WarningDDCNess, Trego53 min
Apr 17, 8:42 PM CDTSpecial Weather StatementDDCTrego63 min
Apr 17, 9:14 PM CDTSevere Thunderstorm WarningDDCEllis, Trego43 min
Apr 18, 4:42 AM CDTDense Fog AdvisoryDDCClark, Comanche, Edwards, Finney, Ford, Gray and 9 more4 hr
Apr 18, 1:31 PM CDTSevere Thunderstorm WarningDDCStafford59 min
Apr 18, 1:39 PM CDTSpecial Weather StatementDDCPratt36 min
Apr 18, 1:57 PM CDTSpecial Weather StatementDDCKiowa48 min
Apr 18, 2:10 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford50 min
Apr 18, 2:42 PM CDTSpecial Weather StatementDDCComanche63 min
Apr 18, 2:53 PM CDTSevere Thunderstorm WarningDDCClark, Comanche42 min
Apr 18, 3:18 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa57 min
Apr 18, 3:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford53 min
Apr 18, 3:27 PM CDTSevere Thunderstorm WarningDDCStafford48 min
Apr 18, 3:40 PM CDTTornado WarningDDCBarber, Comanche, Kiowa24 min
Apr 18, 4:16 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt24 min
Apr 18, 4:28 PM CDTSpecial Weather StatementDDCStafford47 min
Apr 18, 4:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford34 min
Apr 18, 4:50 PM CDTSpecial Weather StatementDDCPratt40 min
Apr 18, 5:11 PM CDTSevere Thunderstorm WarningDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.